Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 124, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 29, 2012, 3:06 PM CDT for 4 counties in Iowa. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2012, 3:06 PM CDT (20:06 UTC)
- Expired
- Jun 29, 2012, 3:50 PM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dallas County, IA, Madison County, IA, Polk County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 19 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 3:06 PM CDT | HAIL 1 | De Soto, IA | ESTIMATED QUARTER SIZE HAIL AND ESTIMATED 50 MPH WIND AT DE SOTO EXIT ON I-80. |
| Jun 29, 3:34 PM CDT | TSTM WND DMG | 1 Nnw Des Moines, IA | 5 INCH DIAMETER TREE LIMB DOWN AT THE INTERSECTION OF 5TH AVE AND WATSON POWELL. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1557 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 2623 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -101 m²/s²
- 0-3 km storm-relative helicity
- -107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
942 WUUS53 KDMX 292006 SVRDMX IAC049-121-153-181-292100- /O.NEW.KDMX.SV.W.0124.120629T2006Z-120629T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 306 PM CDT FRI JUN 29 2012 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN DALLAS COUNTY IN CENTRAL IOWA... NORTHEASTERN MADISON COUNTY IN SOUTH CENTRAL IOWA... SOUTHWESTERN POLK COUNTY IN CENTRAL IOWA... NORTHWESTERN WARREN COUNTY IN SOUTH CENTRAL IOWA... * UNTIL 400 PM CDT * AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DE SOTO...OR 19 MILES WEST OF DES MOINES...AND MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... DES MOINES...WAUKEE...CLIVE...WEST DES MOINES...URBANDALE...WINDSOR HEIGHTS...NORWALK...CUMMING AND DES MOINES INT AIRPORT. THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 109 AND 134. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 63 AND 72. THIS INCLUDES INTERSTATE 235 BETWEEN MILE MARKERS 1 AND 9. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING. && LAT...LON 4166 9365 4147 9353 4142 9398 4162 9407 TIME...MOT...LOC 2006Z 261DEG 26KT 4153 9396 WIND...HAIL 60MPH 1.00IN $$ VACHALEK
3 follow-up statements
901 WWUS53 KDMX 292024 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 324 PM CDT FRI JUN 29 2012 IAC049-121-153-181-292100- /O.CON.KDMX.SV.W.0124.000000T0000Z-120629T2100Z/ WARREN IA-POLK IA-MADISON IA-DALLAS IA- 324 PM CDT FRI JUN 29 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN DALLAS...NORTHEASTERN MADISON...SOUTHWESTERN POLK AND NORTHWESTERN WARREN COUNTIES UNTIL 400 PM CDT... AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WEST DES MOINES...OR 5 MILES WEST OF DES MOINES...MOVING EAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... DES MOINES AND DES MOINES INT AIRPORT. THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 109 AND 134. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 63 AND 72. THIS INCLUDES INTERSTATE 235 BETWEEN MILE MARKERS 1 AND 9. LAT...LON 4166 9365 4147 9353 4142 9398 4162 9407 TIME...MOT...LOC 2024Z 253DEG 32KT 4157 9369 WIND...HAIL 60MPH 1.00IN $$ VACHALEK
146
WWUS53 KDMX 292032
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
332 PM CDT FRI JUN 29 2012
IAC049-121-292041-
/O.CAN.KDMX.SV.W.0124.000000T0000Z-120629T2100Z/
MADISON IA-DALLAS IA-
332 PM CDT FRI JUN 29 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DALLAS AND
NORTHEASTERN MADISON COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4160 9379 4160 9381 4165 9381 4166 9365
4147 9353 4144 9379
TIME...MOT...LOC 2031Z 252DEG 39KT 4160 9356
$$
IAC153-181-292100-
/O.CON.KDMX.SV.W.0124.000000T0000Z-120629T2100Z/
WARREN IA-POLK IA-
332 PM CDT FRI JUN 29 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
POLK AND NORTHWESTERN WARREN COUNTIES UNTIL 400 PM CDT...
AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DES
MOINES...MOVING EAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 122 AND 134.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 63 AND 72.
THIS INCLUDES INTERSTATE 235 BETWEEN MILE MARKERS 1 AND 9.
LAT...LON 4160 9379 4160 9381 4165 9381 4166 9365
4147 9353 4144 9379
TIME...MOT...LOC 2031Z 252DEG 39KT 4160 9356
WIND...HAIL 60MPH 1.00IN
$$
VACHALEK983
WWUS53 KDMX 292050
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT FRI JUN 29 2012
IAC153-181-292059-
/O.CAN.KDMX.SV.W.0124.000000T0000Z-120629T2100Z/
WARREN IA-POLK IA-
350 PM CDT FRI JUN 29 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN POLK AND
NORTHWESTERN WARREN COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
IN ADDITION A SEVERE THUNDERSTORM WATCH HAS JUST BEEN ISSUED FOR
PORTIONS OF CENTRAL AND SOUTHEASTERN IOWA UNTIL 9 PM CDT THIS
EVENING.
LAT...LON 4160 9379 4160 9381 4165 9381 4166 9365
4147 9353 4144 9379
TIME...MOT...LOC 2049Z 252DEG 39KT 4155 9327
$$
VACHALEKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 12:49 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jun 29, 12:49 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1249 PM CDT FRI JUN 29 2012 ...UPDATED AVIATION DISCUSSION... .SHORT TERM.../TODAY/ CLASSIC LOW-CONFIDENCE FORECAST FOR TODAY IN THE WEAK FORCING DOLDRUMS OF WHAT FEELS LIKE LATE SUMMER. WIND SHIFT LINE OF THE FRONT THAT CAME THROUGH YESTERDAY PENETRATED INTO NORTHERN MO...BUT HAS SINCE BEGUN TO RETREAT NORTHWARD AND HAS RE-ENTERED OUR SOUTHERN TIER OF COUNTIES. MEANWHILE BEHIND THE FRONT TEMPS/DEWS ACROSS OUR NORTHERN AND NORTHEASTERN COUNTIES HAVE FALLEN OFF MORE THAN ANTICIPATED AND THERE IS A PRETTY IMPRESSIVE GRADIENT WITH A 19 DEGREE DIFFERENCE BETWEEN DES MOINES AND MASON CITY AT THIS TIME. MEANWHILE WATER VAPOR IMAGERY DEPICTS A SHORTWAVE APPROACHING FROM THE WEST AND REGIONAL RADAR SHOWS SCATTERED SHOWERS AND THUNDERSTORMS MOVING SLOWLY EASTWARD TOWARD THE MISSOURI RIVER IN ASSOCIATION WITH THIS WAVE. SHORT RANGE MODELS ONCE AGAIN PROVE OF LITTLE EFFECTIVE USE THIS MORNING AS THEY ARE HAVING ISSUES WITH CONVECTIVE FEEDBACK SCHEMES WHICH SHOVE THE SURFACE BOUNDARIES AND GRADIENTS AROUND ERRATICALLY. AM NOT ENTHUSIASTIC ABOUT TRUSTING THE DETAILS OF ANY OF THESE SOLUTIONS...AND HAVE INSTEAD OPTED FOR A BLEND OF PERSISTENCE AND INTERPOLATION OF CURRENTLY IDENTIFIABLE FEATURES. THERE SEEMS A REASONABLE CHANCE THAT THE CONVECTION ACROSS EASTERN NEBRASKA WILL SPREAD INTO OUR WESTERN COUNTIES LATER THIS MORNING...WITH ADDITIONAL DEVELOPMENT POSSIBLE THIS AFTERNOON MAINLY ACROSS OUR NORTHERN HALF OR SO WHERE THE SHORTWAVE ENERGY WILL BE A BIT STRONGER AND THE 925 MB FRONT IS HUNG UP. HAVE THUS MAINTAINED DECENT CLOUD COVER THROUGH THE DAY AND SCATTERED THUNDER MENTION ACROSS MUCH OF THE AREA...BUT AGAIN CONFIDENCE IS LOW IN THE DETAILS. AS AN ADDED BONUS...WE ARE STILL LEFT DEALING WITH POTENTIALLY HAZARDOUS HEAT LEVELS MAINLY ACROSS OUR SOUTHERN TIERS. WHILE THERE IS A BIT MORE UNCERTAINTY TODAY WITH SLIGHTLY COOLER TEMPERATURES AND THE LOOMING SPECTER OF THE STORMS ENTERING SOUTHWESTERN IOWA...BELIEVE THERE IS SUFFICIENT JUSTIFICATION TO EXTEND THE HEAT ADVISORY THROUGH THIS EVENING ESPECIALLY WITH 100-104 HEAT INDICES IN THE FORECAST AND THIS BEING THE THIRD STRAIGHT DAY OF HEAT WITH LITTLE OVERNIGHT RELIEF. .LONG TERM.../TONIGHT THROUGH THURSDAY/ SCATTERED CONVECTION WILL LIKELY BE ONGOING AT THE BEGINNING OF THE PERIOD TONIGHT WITH DECENT MOISTURE CONVERGENCE BETWEEN I80 AND THE MINNESOTA BORDER. THIS CONVECTION SHOULD PULL EAST OVERNIGHT AS A SHORTWAVE PASSES JUST NORTH OF THE STATE. MAIN THREAT WILL REMAIN WITH DAMAGING WINDS AS VERY DEEP WARM LAYER WILL LIMIT OVERALL HAIL THREAT. HAVE CONTINUED THE THREAT IN THE SOUTHEAST ON SATURDAY MORNING FOR ANY DEPARTING CONVECTION. THE PASSING SHORTWAVE AND OVERNIGHT CONVECTION WILL LIKELY PUSH THE FRONT BACK SOUTH TOWARD THE IA/MO BORDER BY SATURDAY MORNING. TEMPERATURES WILL LIKELY REMAIN QUITE WARM INTO SATURDAY AS SOME SUNSHINE RETURNS BEHIND DEPARTING CONVECTION AND THERMAL RIDGE REMAIN JUST TO THE SOUTHWEST OF IA. HAVE MAINTAINED SOME ISOLD POPS IN THE SOUTH ON SATURDAY AFTERNOON NEAR THE BOUNDARY ALTHOUGH CAP WILL LIKELY INHIBIT MUCH IN THE WAY OF SUBSTANTIAL CONVECTION. IT DOES APPEAR THERE WILL BE A BETTER THREAT OF CONVECTION SOMETIME SATURDAY NIGHT INTO SUNDAY AS THE MOISTURE GRADIENT PUSHES BACK NORTH ACRS THE STATE ALTHOUGH SPECIFIC TIMING AND PLACEMENT REMAIN DIFFICULT TO DISCERN. HAVE GENERALLY LEFT ISOLD/SCT CONVECTION DURING THIS TIME WHICH MAY BE THE LAST BEST CHANCE FOR DECENT QPF. MEDIUM RANGE MODELS CONTINUE TO INDICATE A BUILDING RIDGE INTO THE CENTRAL PORTION OF THE UNITED STATES DURING NEXT WEEK. THIS IS EXPECTED TO LIMIT THE THREAT OF PRECIPITATION ACROSS IOWA AS THE ATMOSPHERE BECOMES CAPPED. IN ADDITION...SOUTHWEST SURFACE WINDS...GENERALLY SUNNY CONDITIONS AND 850MB TEMPS OF 24-28C WILL LEAD TO HOT TEMPERATURES DURING THE WEEK. HIGHS IN THE 90S SHOULD BE COMMON WITH LOWER 100S CERTAINLY POSSIBLE AS THE RIDGING STRENGTHENS. AS MENTIONED THE PAST FEW DAYS...THIS WILL LIKELY BECOME PROBLEMATIC FOR AGRICULTURE AS POLLINATION IS STARTING AND RECENT RAINFALL HAS BEEN SPOTTY. DROUGHT CONDITIONS ARE LIKELY STRENGTHEN...ESPECIALLY IN ANY LOCATIONS THAT MISS OUT ON PRECIPITATION THE NEXT COUPLE OF DAYS. && .AVIATION...29/18Z MOSTLY VFR THROUGH TAF PERIOD...WITH ONLY CHANCE FOR MVFR CONDITIONS WITH TSRA OF VERY LIMITED COVERAGE. BEST CHANCE OF SHOWERS/TSRA WILL BE WITH VORTICITY CENTER NEAR KSUX THAT WILL MOVE EAST ACROSS NORTH CENTRAL IOWA. THIS SHOULD MOVE EAST OF KALO BY 30/03Z. SECOND WEAK SHORT WAVE WILL MOVE ACROSS NORTHERN IOWA OVERNIGHT...BUT ANTICIPATED COVERAGE WAS TOO LOW TO INCLUDE IN TAFS AT THIS TIME. && .DMX WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM CDT FRIDAY FOR ADAMS-APPANOOSE-CLARKE- DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK- POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE. && SHORT TERM...LEE LONG TERM...COGIL AVIATION...JUNGBLUTH
Hazardous weather outlook, Jun 29, 4:38 AM CDT, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 438 AM CDT FRI JUN 29 2012 IAZ004>007-015>017-023>028-033>039-044>050-057>059-070-071-301100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- 438 AM CDT FRI JUN 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST THROUGH TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WIND THE MAIN THREAT AND LARGE HAIL A SECONDARY THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR THUNDERSTORMS RETURN LATE SATURDAY INTO LATE SUNDAY. A LIMITED THREAT FOR ADDITIONAL SEVERE WEATHER WILL PERSIST DURING THIS PERIOD. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. IAZ060>062-072>075-081>086-092>097-301100- POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 438 AM CDT FRI JUN 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. IN ADDITION...ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. THE THREAT FOR SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE ARE ADDITIONAL CHANCES OF THUNDERSTORMS ON SATURDAY AND SUNDAY ALTHOUGH THE THREAT OF SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. CC
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 4:09 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 66 min |
| Jun 29, 4:27 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Marshall, Poweshiek, Tama | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.